Michigan, 2022Winter Weather in Michigan, February 9 to 10, 2022
February 9 to 10, 2022 · NWS MQT · 2 events in 2 counties and zones
A low pressure system and its associated cold front tracking across the Upper Great Lakes brought moderate lake effect snow to portions of western Upper Michigan from the 9th into the 10th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and its associated cold front tracking across the Upper Great Lakes brought moderate lake effect snow to portions of western Upper Michigan from the 9th into the 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 9, 5:29 AM CST, 31 minutes earlier.
Area forecast discussion, Feb 9, 5:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
629 AM EST Wed Feb 9 2022
.SHORT TERM...(Early this morning)
Issued at 327 AM EST WED FEB 9 2022
An area of clear skies progressed eastward through central Upper
Michigan behind an initial area of mid level moisture in the east
overnight. Where skies have been clear, temps mostly dipped into the
low 20s and teens, whereas cloudy areas stayed in the upper 20s to
near 30F. Low pressure northwest of Thunder Bay and its cold front
over Minnesota has been responsible for some snow showers spreading
eastward into the forecast area. Snow shower activity has been
mostly spotty in the western counties early on, but a more organized
band of snow is moving into the western UP at the moment. As we
progress through the remainder of the morning, the cold front is
expected to move into the western forecast area and this area of
snow is expected to continue into the western counties, creating
more steady light snow showers before transitioning to LES.
.LONG TERM...(Today through Tuesday)
Issued at 345 AM EST WED FEB 9 2022
Upper air pattern consists of a 500 mb trough across the upper Great
Lakes this morning with the trough axis moving through today.
Another shortwave drops southeast into the area Thu afternoon with
the troughing remaining through 12z Sat. Series of Alberta clippers
will continue to move through the area with one today. Cold air
arrives this morning across the west, so first part of snow will be
wet and heavy and rapidly transition to higher snow ratios
throughout the day. Lake effect will continue tonight before winding
down with the next clipper system coming in late Thu into Thu night
with lake effect snow for Fri into Fri night.
In the extended, the GFS and ECMWF show a 500 mb ridge on the west
coast and a 500 mb trough across the southern plains to the upper
Great Lakes 12z Sat. A shortwave will move into southern Manitoba
12z Sun with the next Alberta Clipper system that will move through
on Sun. Shortwave ridging moves into the northern Rockies and
northern plains 12z Mon and this ridging moves into the upper Great
Lakes 12z Tue. Troughing moves into the northern plains 12z Wed.
Temperatures look to be below normal for most of this forecast
period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 629 AM EST WED FEB 9 2022
Snow along a frontal boundary will move through Upper Michigan this
morning. Current snow showers at KIWD and KCMX will continue frontal
passage as lake effect snow showers develop. MVFR is largely
anticipated, with some IFR ceilings being possible this morning at
KCMX and KIWD. Frontal passage in the western terminals is expected
soon after issuance this morning. Afterwards, winds will swing
around to the west and to northwest this afternoon and evening.
Gusty winds at times at all terminals may create some blowing snow
and contribute to lower visibilities at times.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 345 AM EST WED FEB 9 2022
Winds shift west-northwest at 23 to 33 knots beginning early this
morning and then quickly become northwest gales to 40 knots through
this evening. Southerly wind speeds increase to 20-30 knots Thursday
night ahead of another low pressure system due to arrive on Friday.
High-end north gales to 45 knots with some storm force gusts to 55
knots and heavy freezing spray behind the second low is possible
Friday afternoon into Friday night before winds quickly diminish
below gales on Saturday. Could see a storm warning with this event
for Fri into Fri night for now. These are the two periods with the
strongest winds in the forecast period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
evening to 1 PM EST /noon CST/ Thursday for LSZ240>245-
249>251-263-264-266-267.
Gale Warning from 7 PM this evening to 1 AM EST Thursday for
LSZ243>245-249-250-264-266.
Lake Michigan...
None.
&&
SHORT TERM...JP
LONG TERM...07
AVIATION...JP
MARINE...07Hazardous weather outlook, Feb 9, 3:29 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
429 AM EST Wed Feb 9 2022
MIZ001>003-009-100930-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
429 AM EST Wed Feb 9 2022 /329 AM CST Wed Feb 9 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
Lake effect snow showers will produce several inches of snow
accumulation this morning into tonight. Plan on slippery road
conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A stronger clipper system is expected to move into the Upper Great
Lakes Thursday night and Friday. Widespread moderate snowfall and
blowing snow will be possible, leading to hazardous driving
conditions at times.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter using #906wx.
LSZ249-MIZ004>007-010>014-084-085-100930-
Marquette to Munising MI-Baraga-Marquette-Alger-Luce-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
429 AM EST Wed Feb 9 2022 /329 AM CST Wed Feb 9 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan...Eastern Lake Superior and central Upper Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A stronger clipper system is expected to move into the Upper Great
Lakes Thursday night and Friday. Widespread light to moderate
snowfall will be possible Thursday night and Friday morning,
leading to hazardous driving conditions at times. Moderate lake
effect snow showers and blowing snow will then develop near Lake
Superior Friday afternoon and Friday night.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>248-250-251-263>267-100930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
429 AM EST Wed Feb 9 2022 /329 AM CST Wed Feb 9 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
North to northwest gale force gusts to around 40 knots are
expected late this afternoon through tonight across portions of
central and eastern Lake Superior. Heavy freezing spray will also
be possible across a majority of the lake tonight. See the latest
Open Lake Forecast and Marine Weather Message for additional
details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heavy freezing spray will be possible across a majority of Lake
Superior Thursday. See the latest Open Lake Forecast and Marine
Weather Message for additional details.
A stronger clipper system will move through the region late
Thursday night into Friday. As the system exits Friday night, northerly
storm force gusts to 55 knots will be possible.
Heavy freezing spray will be possible late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-100930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
429 AM EST Wed Feb 9 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
WFO MQT
Winter Weather, Gogebic
- When
- February 9, 6:00 AM CST to February 10, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Observers in the Ironwood area measured between 8 and 9 inches of lake effect snow in 24 hours.
Winter Weather, Northern Houghton
- When
- February 9, 8:00 AM EST to February 10, 8:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter at Twin Lakes measured seven inches of lake effect snow in 24 hours. Observers in the Houghton/Hancock area measured closer to five inches in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008522, 1008523.